Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

How can i regain my voice after a stroke took it away?

MagazineFebruary 2004 (Vol. 14 Issue 11)How can i regain my voice after a stroke took it away?

I had a stroke about 18 years ago, at age 42

I had a stroke about 18 years ago, at age 42. Afterwards, my right arm and leg were useless and, although I could talk, for about six months, my speech was 'gibberish'. Thanks to therapy, my speech improved virtually back to normal. The right side of my body also improved with time.

Then, in November 2002, I had another stroke. I now know that it was due to pseudobulbar palsy, of which dysarthria, a speech problem caused by neurological damage, is the effect.

After seven months, I thought that I would be able to talk at least a little. I can say simple words like 'yes' and 'no', but there has been no further improvement. Although I can use every word sensibly, my speech is so slurred that only my wife Irene can understand me, and this is only because she is so used to my voice.

On the advice of the hospital doctor, I went to a speech therapist in January last year, but the therapist now says that all it needs is time, patience and practise - but for how long? If there isn't going to be any more improvement, I will at least buy a LightWriter. But it means that my life from now on is going to be a voiceless one. Is this true? I sincerely hope not!

I had what I think now was a transient ischaemic attack (TIA) when I was about 28, but did nothing about it. I think at the time the doctors, in general, said it was nothing to worry about, as they didn't know what it was.

So what I truly want to know is what can be done to get my voice back, at least to a level where I can talk to strangers, and what can I do to prevent it from happening again.

I now take aspirin and phenytoin for epilepsy, which was caused by the stroke 18 years ago. I know the side-effects of phenytoin, but have had no problems with it. However, because my cholesterol was raised, my GP prescribed simvastatin. My cholesterol is down again, but one side-effect is insomnia, for which I now occasionally take Ovaltine in order to get to sleep. - AD, Powys

WDDTY replies: Alternative practitioners out there, any ideas? If so, please send them in.


Tinnitus and bladder prolapse

Recognising childhood depression

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved